Nebraska, 2023

Hail in Nebraska, May 7, 2023

May 7, 2023 · NWS LBF · 4 events in 2 counties and zones

Thunderstorms formed along a slow moving frontal boundary during the late evening hours of May 6th. As the front tracked into the eastern Sandhills, storms developed along a line from Dunning to Ewing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms formed along a slow moving frontal boundary during the late evening hours of May 6th. As the front tracked into the eastern Sandhills, storms developed along a line from Dunning to Ewing. As they tracked southeast, they intensified and became severe. Hail up to quarter size was reported with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 6, 10:14 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, May 6, 10:14 PM CST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service North Platte NE
1114 PM CDT Sat May 6 2023

...Aviation discussion...

.SYNOPSIS...
Issued at 351 PM CDT Sat May 6 2023

Key Messages:

-The synoptic pattern for the next 7 days favors above normal
temperatures both day and night.  Those who started gardens early
should not need to worry about a killing frost or freeze.

-The active pattern remains favorable for periodic thunderstorm
development.  Mid-week looks increasingly favorable for severe
storms.

-Deep moisture returns mid-week which may lead to excessive rainfall
in places.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 351 PM CDT Sat May 6 2023

A middle- and upper-level trough axis extending from the western
Great Basin northward into the PAC NW will largely remain in check
tonight and tomorrow.  This presents a fetch of southwest flow
across the High Plains that is largely broad and somewhat
dynamically enhanced.  Within the sub-synoptic scale, there is
evidence of a vort max that is currently analyzed over north central
Wyoming. The latest 12z guidance indicates this feature moving
northeast into the Black Hills and Northwest SDAK this afternoon.
Despite light low-level flow early today, TD/s have largely held in
the lower to mid 50s across the entirety of the CWA, though these
values are indicated to decrease markedly as a westerly push ushers
in drier continental air from the Rockies this afternoon.  PWATS
range from a half inch across our west to areas exceeding three-
quarters of an inch across much of the Sandhills and north central
Nebraska.  The forcing associated with the aforementioned vort max
is already promoting showers and thunderstorm development across SW
Neb, Pine Ridge, and elevated terrain of Sheridan County.  CAMs only
loosely have a handle on the situation in that they did develop
storms, but are late to the convective party as the storms have
already developed. This presents lower confidence going forward on
how the situation will evolve.  That all being said, latest
mesoanalysis suggests a fair amount of instability already in place
with sufficiently steep low - and mid-level lapse rates for
marginally severe hail as the storms move off to the east and the
atmosphere further destabilizes. The best chance of seeing a strong
or marginally severe storm would be generally north of Highway 2 and
North Central Nebraska where shear increases later this afternoon
and evening.  Further South across SW Neb, the main concern would be
TS outflow as there is greater DCAPE. It should be noted that the
CSU-ML severe probabilities have low end probs of severe hail
generally east of Highway 83 and north of Highway 2 this afternoon
and evening, generally where SPC's marginal risk resides.

We included a slight chance mention of thunderstorms this evening
and overnight over a good portion of Southwest Nebraska northeast
through our North Central zones.  The inclusion was mainly based off
of the recent CAMs and Nam-Nest, though the reason they both
generate precipitation for differing reasons.  The Nam-Nest is the
most bullish focusing the precipitation along an area of mid-level
FGEN.

The CSU-ML once again highlights the potential of severe storms on
Sunday, though the greatest chances are east of the forecast area
where an elevated risk is now in place.  Ample instability will
reside along our eastern periphery with deep moisture. Unfortunately
the latest guidance is all over the place on the potential
convection for the LBF CWA, thus slight chance to low end chance
wording was maintained through much of the afternoon and overnight.

Otherwise we will need to monitor portions of southwest Nebraska for
fog development overnight as moisture will be in place and the BL
cools.  Spread in the NBM members with temperatures tonight and
Sunday is manageable, thus we varied very little from the previous
forecast. Expect lows tonight mainly in the 40s with highs back in
the mid to upper 70s on Sunday.

.LONG TERM...(Monday through Saturday)
Issued at 351 PM CDT Sat May 6 2023

Next week looks to continue to be unsettled as the region remains
under the influence of southwesterly flow aloft.  The airmass varies
little, so confidence is strong in temperatures remaining largely in
the 70s for highs with lows mainly in the 40s.  There is some
variance in daytimes highs mid-week with the NBM members showing as
much as a ten degree spread /80-90 degrees/ for highs on Wednesday,
though lows throughout the week are generally within a 5 degree
spread or less.

Convection chances continue through the week with the possibility of
severe weather nearly each afternoon/evening.  Focusing in on mid-
week, the western CONUS trough deepens and begins to slowly advance
eastward atop the Great Basin.  Deep moisture returns across the
Plains with ESAT table /ECMWF and NAEFS/ showing ensemble
probabilities of specific humidity and PWATS in excess of 90% over
much of the area.  Even greater, both highlight standard anomalies
PWATS nearing 3 across NW Neb at 00z Thursday. Heavy rainfall may be
a concern.  Additional, severe probs continue to increase mid-week.
Tuesday and Thursday the ML CSU severe probabilities of 0.05 are
noted over portions of the CWA with higher probabilities /0.15/ on
Wednesday.  The overall synoptic pattern is in strong agreement, but
as expected, the sub-synoptic pattern and eventual convective
development is still somewhat muddled next week.  Confidence is high
in the continued unsettled pattern, but continue to monitor as the
daily impacts become apparent.  Late week the trough looks to stall
and take on a negative tilt over central/northern Rockies, which
would lead to the continued unsettled pattern for the forecast
area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1113 PM CDT Sat May 6 2023

Generally VFR with light winds outside of thunderstorms this TAF
period. There are some light showers streaming up from the
southwest and expect they will be around through the overnight
hours so will use VCTS at KLBF through the early portion of the
valid period. Guidance shows some IFR conditions building down
from the north out of the Dakotas around daybreak and confidence
in this scenario is now high enough to include a TEMPO for MVFR
conditions at KVTN early Sunday morning. Will monitor later meso
guidance to see probability for IFR at KVTN starts trending up.

Expect another round of showers/thunderstorms late tomorrow
afternoon with the most likely window being 22Z-02Z and mainly
south of Highway 2. With exact timing/location uncertain, will
only include VCTS at KLBF with this TAF package and adjust as
later guidance becomes available.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Jacobs
SHORT TERM...Jacobs
LONG TERM...Jacobs
AVIATION...MBS
Hazardous weather outlook, May 6, 2:22 PM CST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
322 PM CDT Sat May 6 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-072030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
322 PM CDT Sat May 6 2023 /222 PM MDT Sat May 6 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated thunderstorms are possible tonight. A couple of stronger
storms containing gusty winds and small hail are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The threat for thunderstorms expands across much of western Nebraska
on Sunday afternoon into the early overnight hours. A couple of
storms could become severe. The primary threats will be large hail
and damaging winds.

Thunderstorm chances persist into next week across much of western
and north central Nebraska. The threat for severe weather is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Taylor

In the hours before

Special weather statement, May 7, 1:49 AM CST, 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
249 AM CDT Sun May 7 2023

NEZ027-028-038-070830-
Loup NE-Custer NE-Garfield NE-
249 AM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of southeastern Loup,
southwestern Garfield and northeastern Custer Counties through 330 AM
CDT...

At 248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Merna, or 8 miles northwest of Broken Bow, moving northeast at 40
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Burwell, Taylor, Sargent, Merna, Lillian, Round Valley, Homestead
Knolls Campground, Walworth, Virginia Smith Dam, Big Oak Canyon,
Divide Hill and Kent Diversion Dam State Wildlife Management Area.

This includes the following highways...
 Highway 183 between mile markers 108 and 124.
 Highway 2 between mile markers 266 and 274.
 Highway 92 near mile marker 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4174 9921 4159 9921 4142 9973 4152 9981
      4188 9922 4174 9910
TIME...MOT...LOC 0748Z 239DEG 33KT 4151 9971

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Brown
Special weather statement, May 7, 2:04 AM CST, 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
304 AM CDT Sun May 7 2023

NEZ028-029-070845-
Wheeler NE-Garfield NE-
304 AM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of southern Garfield
and west central Wheeler Counties through 345 AM CDT...

At 304 AM CDT, Doppler radar was tracking a strong thunderstorm over
Burwell, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Burwell and Gables.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4186 9865 4174 9903 4174 9921 4182 9921
      4201 9878
TIME...MOT...LOC 0804Z 236DEG 33KT 4176 9916

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Brown

The radar

The North Platte radar (KLNX), 121 km away, was scanning. The volume nearest the first event began at 08:15 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Garfield

When
May 7, 2:15 AM CST
Where
Garfield County, Burwell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.780, -99.130

Hail covered the ground at this location.

Hail, Custer

When
May 7, 2:30 AM CST
Where
Custer County, 0.69 mi N of Sargent
Measured
1 in hail
Reported by
Public
Coordinates
41.640, -99.370

Hail, Garfield

When
May 7, 3:14 AM CST
Where
Garfield County, 16.5 mi E of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
41.770, -98.810

Nickel to quarter sized hail reported at this location.

Hail, Custer

When
May 7, 3:15 AM CST
Where
Custer County, 0.69 mi N of Sargent
Measured
1 in hail
Reported by
Public
Coordinates
41.640, -99.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099674, 1099675, 1099676, 1099677.